Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 55, NWS San Angelo, TX

April 21, 2016Fisher County, Nolan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 21, 2016, 1:25 AM CDT for Fisher County, Nolan County, Texas. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2016, 1:25 AM CDT (06:25 UTC)
Expired
Apr 21, 2016, 2:30 AM CDT
In force
65 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Fisher County, TX, Nolan County, TX

The radar

The Dyess AFB radar (KDYX), 105 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 2:30 AM CDTHAIL 0.75Sweetwater, TXDIME TO PENNY SIZE HAIL AT SHERIFFS OFFICE AND 50 MPH WINDS
Apr 21, 2:30 AM CDTHAIL 1Sweetwater, TX
Apr 21, 2:40 AM CDTHAIL 0.88Sweetwater, TXDIME TO NICKEL SIZE HAIL HALF MILE NORTHEAST OF INTERSECTION OF HIGHWAY 70 AND INTERSTATE 20
Apr 21, 2:40 AM CDTHAIL 1Sweetwater, TXLOCATED I-20 AND 70

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 8:17 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2940 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS54 KSJT 210625
SVRSJT
TXC151-353-210730-
/O.NEW.KSJT.SV.W.0055.160421T0625Z-160421T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
125 AM CDT THU APR 21 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FISHER COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 230 AM CDT

* AT 124 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST SOUTH OF
  ROBY. AN ADDITIONAL SEVERE THUNDERSTORM LOCATED IN SCURRY COUNTY
  WILL MOVE INTO FISHER COUNTY IN THE NEXT 15 MINUTES. BOTH STORMS 
  ARE MOVING SOUTHEAST AT 30 MPH. 

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HOBBS AROUND 140 AM CDT. 
  ROSCOE AROUND 215 AM CDT. 
  SWEETWATER AROUND 225 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LAKE
SWEETWATER...CAPITOLA...CAMP BOOTHE OAKS...GANNON...BUSBY AND US-
180 NEAR THE FISHER-SCURRY COUNTY LINE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 237 AND 256.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3264 10015 3252 10015 3234 10045 3258 10066
      3286 10066
TIME...MOT...LOC 0624Z 315DEG 26KT 3280 10075 

HAIL...1.75IN
WIND...60MPH
 
$$
1 follow-up statement
437 
WWUS54 KSJT 210657
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
157 AM CDT THU APR 21 2016

TXC151-353-210730-
/O.CON.KSJT.SV.W.0055.000000T0000Z-160421T0730Z/
FISHER TX-NOLAN TX-
157 AM CDT THU APR 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHERN FISHER AND NORTHEASTERN NOLAN COUNTIES...

AT 157 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF INADALE...OR 12 MILES NORTH OF ROSCOE...MOVING SOUTHEAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  ROSCOE AROUND 220 AM CDT. 
  SWEETWATER AROUND 230 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LAKE
SWEETWATER...CAPITOLA...CAMP BOOTHE OAKS...GANNON...BUSBY AND US-
180 NEAR THE FISHER-SCURRY COUNTY LINE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 237 AND 256.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3259 10015 3252 10015 3234 10045 3258 10066
      3278 10066 3279 10049 3278 10048
TIME...MOT...LOC 0657Z 313DEG 23KT 3262 10059 

HAIL...1.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:02 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 20, 11:02 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1102 PM CDT WED APR 20 2016

.AVIATION...
/06Z TAFS/

Thunderstorm chances will increase overnight as an MCS dives
southeast out of the South Plains. This line should reach KABI
around 08z, weakening as it approaches the southern terminals
after 10z. Expect showers and occasional thunderstorms at all
sites. Convection will taper off from north to south throughout
the day, eventually coming to an end by late afternoon. Ceilings
are expected to develop area wide overnight, with IFR conditions
expected in some areas. Ceilings will improve by midday. Winds
will be from the south and southeast tonight, shifting to the east
and northeast in the wake of the MCS.

&&

.PREV DISCUSSION... /issued 634 PM CDT WED APR 20 2016/

AVIATION...
/00Z TAFS/

MVFR ceilings have persist across the Big Country, with scattered
cumuliform clouds across the remainder of the CWA. A few showers
and thunderstorms will be possible over the next few hours south
of KSJT and KBBD, but are not expected to directly affect the
terminal. Farther north, isolated thunderstorms southeast of KLBB
will move slowly southeast, but we continue to watch convection
developing over the Panhandle. This area of showers and
thunderstorms is expected to move into the area late tonight and
early Thursday. Thunder was included at several TAF sites for a
few hours as this system moves through. Otherwise, expect MVFR
ceilings developing by late evening, eventually deteriorating to
IFR across much of the area. Ceilings will improve by late
morning, with clouds eventually scattering after 18z.

PREV DISCUSSION... /issued 354 PM CDT WED APR 20 2016/

SHORT TERM...
(Tonight and Thursday)

Isolated convection is developing across the western Concho Valley
late this afternoon. This activity is developing south of a weak
differential heating boundary. Additional showers and
thunderstorms are expected to develop through early evening,
mainly south of a San Angelo to Brownwood line. A few of the
storms may become severe, owing to a moderately unstable airmass
and sufficient deep layer shear. The main hazards with any of the
storms this evening will be large hail and damaging winds.

For the overnight period, another thunderstorm complex is expected
to develop across the Texas Panhandle later this evening and
move southeast across the area late tonight and early Thursday
morning. This system may pose a large hail and damaging wind
threat for areas north and east of a Sweetwater to Coleman line.
Showers and thunderstorms will linger across southern portions of
the CWA Thursday morning, with additional development across far
southeast sections during the afternoon hours. Maintaining likely
POPs north tonight, with chance POPs for Thursday. Lows tonight
will be mainly in the lower 60s, with highs Thursday in the mid
and upper 70s.

LONG TERM...
(Thursday Night through Friday Night)

Going with mainly a dry forecast through late this week as weak
surface high pressure settles over the area. Temperatures will
be close to normal. Highs will be in the upper 70s to lower 80s,
with lows in the 50s.

(Saturday through Sunday)

There will be another chance of rain this weekend along with mild
temperatures. Another upper level shortwave will move across
Texas Saturday night and Sunday. Also at the surface, a dryline
will move to near the western part of West Central Texas.
Scattered showers and thunderstorms will develop Saturday night
and Sunday, with the best coverage across the eastern half of the
area. Also, a few storms are possible Saturday afternoon across
the northern Edwards Plateau. Highs will be mainly in the upper
70s to lower 80s.

(Sunday Night through Wednesday)

Going with a dry forecast through early next week and then a
slight chance of rain by middle of next week. Also, warmer
temperatures for next week. Aloft, will see zonal flow with little
forcing and a low level thermal ridge will be in place(850 MB
temps 20-24 DEG C) for Monday. As a result, expect dry weather
with very warm temperatures. Highs will be in the upper 80s to
lower 90s. Another upper level short wave will move by Tuesday
night and Wednesday, along with a dryline moving east across out
area. Isolated thunderstorms are possible Tuesday afternoon
through Wednesday. Warm temperatures will continue Tuesday and
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 57  75  51  78 /  60  50   5   0
San Angelo 	 62  76  52  80 /  30  40  10   0
Junction 	 62  79  55  79 /  30  40  20   5

&&

.SJT Watches/Warnings/Advisories...
None.

&&

Johnson
Hazardous weather outlook, Apr 20, 3:09 PM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
309 PM CDT WED APR 20 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
309 PM CDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A
SAN ANGELO TO BROWNWOOD LINE THIS AFTERNOON AND EARLY THIS EVENING.
AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. THE PRIMARY HAZARDS
WILL BE LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG
COUNTRY AND THE NORTHEAST PORTION OF THE HEARTLAND TONIGHT. THE
MAIN THREAT WILL BE AFTER MIDNIGHT...AS A THUNDERSTORM COMPLEX
MOVES SOUTHEAST FROM THE TEXAS PANHANDLE. THE MAIN HAZARDS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THURSDAY...MAINLY
ALONG AND SOUTH OF A SONORA TO MASON LINE. THE MAIN THREATS
ARE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESARY LATE TONIGHT.

24

In the hours before

Local storm report, Apr 20, 7:50 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
750 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             12 SE MENARD            30.79N  99.64W
04/20/2016  E1.00 INCH       MENARD             TX   PUBLIC

            QUARTER SIZED HAIL

&&

EVENT NUMBER SJT1600062

CW
Local storm report, Apr 20, 7:59 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
759 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             10 NW LONDON            30.78N  99.70W
04/20/2016  E1.75 INCH       MENARD             TX   PUBLIC

            GOLFBALL SIZE HAIL

&&

EVENT NUMBER SJT1600063

CW
Local storm report, Apr 20, 8:24 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
824 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             LONDON                  30.68N  99.58W
04/20/2016  E1.75 INCH       KIMBLE             TX   FIRE DEPT/RESCUE

            GOLFBALL SIZE HAIL

&&

EVENT NUMBER SJT1600064

CW
Special weather statement, Apr 21, 12:33 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1233 AM CDT THU APR 21 2016

TXZ049-098-113-210615-
JONES TX-FISHER TX-HASKELL TX-
1233 AM CDT THU APR 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL...NORTHERN
FISHER AND NORTHERN JONES COUNTIES UNTIL 115 AM CDT...

AT 1232 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ASPERMONT...OR
13 MILES NORTH OF HAMLIN...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HAMLIN AROUND 1255 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TUXEDO...US-
380 NEAR THE HASKELL-STONEWALL COUNTY LINE AND HITSON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3285 9962 3268 10054 3296 10065 3296 9999
      3329 9999 3331 9996
TIME...MOT...LOC 0532Z 320DEG 27KT 3308 10016
Special weather statement, Apr 21, 12:59 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1259 AM CDT THU APR 21 2016

TXZ049-210630-
FISHER TX-
1259 AM CDT THU APR 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FISHER COUNTY UNTIL
130 AM CDT...

AT 1258 AM CDT...STRONG THUNDERSTORMS WERE LOCATED OVER HOBBS AND
ROTAN...MOVING SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROBY AROUND 115 AM CDT.
  LONGWORTH AROUND 125 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CAPITOLA...GANNON...
BUSBY AND US-180 NEAR THE FISHER-SCURRY COUNTY LINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3288 10046 3261 10014 3259 10015 3252 10045
      3272 10066 3277 10066
TIME...MOT...LOC 0558Z 314DEG 29KT 3276 10056

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:46 PM CDTSevere Thunderstorm WarningSJTKimble, Mason, Menard44 min
Apr 20, 8:08 PM CDTSevere Thunderstorm WarningSJTKimble, Mason, Menard52 min
Apr 20, 8:44 PM CDTSevere Thunderstorm WarningSJTKimble, Mason52 min
Apr 21, 12:33 AM CDTSpecial Weather StatementSJTFisher42 min
Apr 21, 12:50 AM CDTSevere Thunderstorm WarningSJTHaskell, Jones40 min
Apr 21, 12:59 AM CDTSpecial Weather StatementSJTFisher31 min
Apr 21, 1:34 AM CDTSpecial Weather StatementSJTJones41 min
Apr 21, 1:45 AM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor3 hr
Apr 21, 1:54 AM CDTSevere Thunderstorm WarningSJTNolan, Taylor66 min
Apr 21, 2:26 AM CDTSevere Thunderstorm WarningSJTNolan, Taylor64 min
Apr 21, 3:14 AM CDTSpecial Weather StatementSJTNolan46 min
Apr 21, 3:28 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan47 min
Apr 21, 3:53 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan67 min
Apr 21, 4:44 AM CDTSevere Thunderstorm WarningSJTRunnels46 min
Apr 21, 5:34 AM CDTSpecial Weather StatementSJTConcho26 min
Apr 21, 6:06 AM CDTAreal Flood AdvisorySJTBrown, Coleman, Concho, McCulloch114 min
Apr 21, 7:14 AM CDTAreal Flood AdvisorySJTKimble, Mason2 hr
Apr 21, 11:07 AM CDTAreal Flood AdvisorySJTBrown24 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.